reaching out to see if anyone can offer some insights into what might be going on with my mum.
She was diagnosed at aged 65 around 2 years ago with ER+ BC with extensive bone mets (torso and skull only). Her sacrum/lowest spinal bones were extensively damaged and radiated. They put her on Arimidex and the bone strengthening injections and she went along okay for 2 years, helped along by heavy pain meds (endone and lyrica). The Armidex slowed the cancer and made all the bone tumours inactive and she’s had no progression on scans. Her tumour markers were excellent for 2 years and only recently have they gone up (doubled then tripled then dropped a couple of points). Brain and organs all clear.
She seems to have declined rapidly in last month or so - she always had some nausea on the Arimidex but the past couple weeks the nausea has become debilitating to the point of hospitalisation. They’ve just switched her to Tamoxifan to see if that will help things but she is now also suddenly experiencing muscle weakness in her arms and legs, to the point where her partner is now struggling to help her remain upright (and we are going to get hospice in). She’s also declined mentally and struggling to speak. Appetite is minimal.
More scans are scheduled (been a couple months since the last scans) but she’s too weak at the moment. I know they want to scan her brain for any metastasis due to the heavy nausea. I think she needs to be in hospital but she wants to be home.
Is this some kind of end of life decline or is this an issue with coming off Arimidex and starting Tamoxifan (I see nausea and muscle weakness are a side effect of these drugs) or what is going on? We’ll have her assessed this week by her doctor and hospice but I thought someone might have some insights. I would have thought her tumour markers would be much higher than what they are if she was on the way out.
Thanks in advance for any comments, Kelly (in Australia)